Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 165, NWS Mobile, AL

June 20, 2008Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 2008, 5:40 PM CDT for Choctaw County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2008, 5:40 PM CDT (22:40 UTC)
Expired
Jun 20, 2008, 5:54 PM CDT
In force
14 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 131 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 202240
SVRMOB
ALC023-202315-
/O.NEW.KMOB.SV.W.0165.080620T2240Z-080620T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
540 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 615 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PARAGON...OR ABOUT 18 MILES NORTHEAST OF WAYNESBORO...AND MOVING
  EAST AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUWILPA...BOLINGER AND SILAS BY 550 PM CDT...
  GILBERTOWN AND TOXEY BY 555 PM CDT...
  6 MILES SOUTH OF HODGEWOOD BY 600 PM CDT...
  BARRYTOWN AND CHAPPELL HILL BY 605 PM CDT...
  WIMBLY BY 610 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3195 8822 3173 8822 3172 8846 3195 8847
TIME...MOT...LOC 2240Z 268DEG 15KT 3184 8838

$$
1 follow-up statement
000 
WWUS54 KMOB 202254
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
553 PM CDT FRI JUN 20 2008

ALC023-202303-
/O.CAN.KMOB.SV.W.0165.000000T0000Z-080620T2315Z/
CHOCTAW AL-
553 PM CDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOCTAW COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...THUS THE WARNING IS CANCELLED.

LAT...LON 3195 8822 3173 8822 3172 8846 3195 8847
TIME...MOT...LOC 2253Z 268DEG 15KT 3184 8832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:10 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 3:10 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT FRI JUN 20 2008

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...CURRENTLY WATCHING SHOWERS
AND THUNDERSTORMS TO OUR WEST ASSOCIATED WITH AN UPPER LEVEL
SHORTWAVE. MOST OF THIS CONVECTION WILL DISSIPATE WITH LOSS OF
DAYTIME HEATING BUT WILL CARRY SLIGHTLY HIGHER RAIN CHANCES ACROSS
OUR NORTHWESTERN ZONES TO ACCOUNT FOR ANY LINGERING STORMS
OVERNIGHT. UPPER TROUGH MOVES OVER THE AREA ON SATURDAY WITH
ASSOCIATED SHORTWAVE ALSO MOVING ACROSS. THIS WILL LEAD TO
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS WITH DAYTIME HEATING.
PRECIPITABLE WATERS VALUES OVER 1.7 INCHES WILL ALLOW FOR VERY HEAVY
RAIN WITH THE THUNDERSTORMS. ALSO COOL 500 MB TEMPS  -8C WILL ALLOW
SOME OF THE THUNDERSTORMS TO BECOME STRONG...A FEW COULD EVEN GET TO
SEVERE LEVELS WITH DOWNBURSTS AND HAIL TO SIZE OF NICKELS THE MAIN
THREATS. SOME DRIER AIR WORKS INTO NORTHWESTERN ZONES ON
SUNDAY...HOWEVER A WEAK TROUGH LINGERS ALONG THE COAST WHICH WILL
ALLOW FOR SCATTERED DEVELOPMENT ACROSS SOUTHERN AND EASTERN ZONES.
/13

.LONG TERM...(MONDAY THROUGH THURSDAY)...UPPER TROUGH WILL SLIDE
EAST OF THE AREA MONDAY INTO TUESDAY. THIS WILL ALLOW UPPER LEVEL
HEIGHTS TO RISE AND SFC RIDGING TO BUILD ACROSS THE FORECAST AREA.
AS A RESULT PW VALUES FALL TO BELOW 1.5 INCHES AND ONLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EXTENDED. /13

&&

.MARINE...FAIRLY BENIGN CONDITIONS CONTINUE OVER THE MARINE AREA
THROUGH THE FORECAST PERIOD.  A SURFACE RIDGE REMAINS OVER THE
CENTRAL GULF THROUGH WEDNESDAY WHICH PROMOTES A LIGHT ONSHORE FLOW
ON THE SYNOPTIC SCALE.  WILL SEE SOME DRAINAGE AT NIGHT WHICH VEERS
WINDS TO A WEST TO NORTHERLY COMPONENT...AND THIS LINGERS INTO
TUESDAY MORNING AS A WEAK DIFFUSE SURFACE TROF SETTLES TO NEAR THE
GULF COAST.  SEAS WILL BE GENERALLY ONE TO TWO FEET. /29

&&

.FIRE WEATHER...DEEPER SOUTHERLY TO SOUTHWESTERLY TRANSPORT FLOW
OVER THE WEEKEND WILL RESULT IN HIGHER RELATIVE HUMIDITY VALUES AND
AN INCREASE IN SCATTERED THUNDERSTORM ACTIVITY AS WELL. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  87  70  91 /  20  50  30  40
PENSACOLA   72  87  72  87 /  10  50  30  50
DESTIN      75  86  75  87 /  10  50  40  50
EVERGREEN   67  86  68  90 /  20  50  40  30
WAYNESBORO  69  86  66  90 /  50  50  30  20
CAMDEN      68  87  66  91 /  30  50  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...RED FLAG WARNING UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WALTON...INLAND ESCAMBIA...INLAND OKALOOSA...AND
     INLAND SANTA ROSA.

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 20, 5:30 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CDT FRI JUN 20 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-212200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
530 PM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

A WEAK OUTFLOW BOUNDARY APPROACHES FROM THE WEST LATER TODAY AND
ALONG WITH SLIGHTLY HIGHER DEEP LAYER MOISTURE LEVELS RETURNING
NORTHWARD OVER MISSISSIPPI...ISOLATED THUNDERSTORMS WHICH HAVE
DEVELOPED OVER MISSISSIPPI WILL MOVE EAST OVER SOUTHWEST ALABAMA. A
FEW OF THESE STORMS MAY BECOME STRONG...WITH LARGE HAIL AND WINDS
GUSTING TO 60 MPH THE GREATEST THREATS

ALONG AND SOUTHEAST OF THE INTERSTATE 65 CORRIDOR...INCLUDING THE
WESTERN FLORIDA PANHANDLE...THE ATMOSPHERE IS FORECAST TO BE CAPPED
DUE TO WARMER AIR ALOFT. CONSIDERING THIS...ALONG WITH A DRIER
ENVIRONMENT...THUNDERSTORMS WILL BE HARD PRESSED TO GET GOING IN
THESE AREAS.

DUE TO SOUTHWEST WINDS AROUND 15 MPH ALONG THE BEACHES...TIDAL
RANGES AVERAGING NEAR ONE AND A HALF FEET AND AN OUTGOING TIDE...A
MODERATE RISK OF RIP CURRENTS EXISTS ALONG AREA BEACHES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THIS WEEKEND...A HIGHER COVERAGE OF THUNDERSTORMS IS FORECAST AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE INFLUENCES THE AREA. SOME OF THE
STORMS COULD BE STRONG.

THUNDERSTORM COVERAGES ARE FORECAST TO DECREASE HEADING INTO THE
MIDDLE OF THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS IS NOT EXPECTED THROUGH THURSDAY.

In the hours before

Special weather statement, Jun 20, 4:09 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
409 PM CDT FRI JUN 20 2008

ALZ051-202145-
CHOCTAW-
409 PM CDT FRI JUN 20 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER THE CHOCTAW
COUNTY...SUMTER COUNTY LINE...

AT 405 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES WEST OF HALSELL...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HALSELL...CROMWELL AND JACHIN THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 20, 4:52 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
452 PM CDT FRI JUN 20 2008

MSZ079-202215-
GEORGE-
452 PM CDT FRI JUN 20 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY...

AT 451 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER AGRICOLA...AND MOVING EAST AT 9 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MOVELLA AND SHIPMAN THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jun 20, 5:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
519 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             11 N BUTLER             32.25N 88.22W
06/20/2008  E0.50 INCH       CHOCTAW            AL   EMERGENCY MNGR

            HALF INCH TO DIME SIZED HAIL REPORTED NEAR THE SUMTER
            COUNTY BORDER.

&&

DL
Special weather statement, Jun 20, 5:24 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
524 PM CDT FRI JUN 20 2008

MSZ075-076-202300-
PERRY-GREENE-
INCLUDING THE CITIES OF...NEW AUGUSTA...
524 PM CDT FRI JUN 20 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER PERRY
COUNTY...EXPECTED TO MOVE OVER GREENE COUNTY...

AT 520 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 2 MILES WEST OF RICHTON TO 8 MILES SOUTH OF
BELLEVILLE...AND MOVING EAST AT 9 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
NEW AUGUSTA...RICHTON...WINGATE...HINTONVILLE AND FERGUSON THROUGH
600 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jun 20, 5:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     6 WSW EVANSBORO         31.86N 88.57W
06/20/2008                   WAYNE              MS   PUBLIC

            TREES DOWN ON MATHERSVILLE ROAD. ALSO HAIL OF UNKNOWN
            SIZE OCCURRED AT THE SAME LOCATION.

&&

DL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:05 PM CDTSevere Thunderstorm WarningMOBChoctaw40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.